Alert archive / Idaho / Flash Flood Warnings in 2025
Flash Flood Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Sep 9, 2025, 3:59 PM MDT for Custer County, Idaho. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2025, 3:59 PM MDT (21:59 UTC)
- Expired
- Sep 9, 2025, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Custer County, ID
The radar
The Boise radar (KCBX), 184 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 4:10 PM MDT | RAIN 1.03 | Challis, ID | Fell between 305 PM and 410 PM. |
| Sep 9, 5:55 PM MDT | RAIN 1.33 | Challis, ID | Fell between 305 PM and 555 PM. |
| Sep 9, 6:09 PM MDT | RAIN 1.28 | 5 Wsw Challis, ID | Fell between 244 PM and 609 PM. Still raining. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3470 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
618
WGUS55 KPIH 092159
FFWPIH
IDC037-100100-
/O.NEW.KPIH.FF.W.0002.250909T2159Z-250910T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
359 PM MDT Tue Sep 9 2025
The National Weather Service in Pocatello has issued a
* Flash Flood Warning for...
Central Custer County in central Idaho...
* Until 700 PM MDT.
* At 359 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain. Mudslides were reported near Bayhorse south of Challis.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Challis, Sunbeam, Clayton, Bayhorse Lake, Livingston Mill,
Bonanza, Loon Creek Airport and Ellis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4411 11481 4469 11486 4470 11476 4467 11474
4465 11474 4465 11463 4462 11460 4460 11460
4458 11457 4460 11452 4459 11448 4461 11445
4465 11444 4467 11439 4471 11437 4472 11405
4465 11402 4462 11398 4418 11402 4415 11402
FLASH FLOOD...RADAR INDICATED
$$
132 follow-up statements
479
WGUS75 KPIH 092247
FFSPIH
Flash Flood Statement
National Weather Service Pocatello ID
447 PM MDT Tue Sep 9 2025
IDC037-100100-
/O.CON.KPIH.FF.W.0002.000000T0000Z-250910T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer ID-
447 PM MDT Tue Sep 9 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR CENTRAL CUSTER COUNTY...
At 447 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain in Mudslides reported near Bayhorse south of Challis. Multiple
weather stations have reported around 1 inch of rain has fallen
around Challis. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Challis, Sunbeam, Clayton, Bayhorse Lake, Livingston Mill,
Bonanza, Loon Creek Airport and Ellis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4411 11481 4469 11486 4470 11476 4467 11474
4465 11474 4465 11463 4462 11460 4460 11460
4458 11457 4460 11452 4459 11448 4461 11445
4465 11444 4467 11439 4471 11437 4472 11405
4465 11402 4462 11398 4418 11402 4415 11402
FLASH FLOOD...RADAR INDICATED
$$
13332
WGUS75 KPIH 100051
FFSPIH
Flash Flood Statement
National Weather Service Pocatello ID
651 PM MDT Tue Sep 9 2025
IDC037-100101-
/O.EXP.KPIH.FF.W.0002.000000T0000Z-250910T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer ID-
651 PM MDT Tue Sep 9 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
CENTRAL CUSTER COUNTY...
The heavy rain has ended. Light rain will continue through the
evening. But flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures.
&&
LAT...LON 4411 11481 4469 11486 4470 11476 4467 11474
4465 11474 4465 11463 4462 11460 4460 11460
4458 11457 4460 11452 4459 11448 4461 11445
4465 11444 4467 11439 4471 11437 4472 11405
4465 11402 4462 11398 4418 11402 4415 11402
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:43 PM MDT, 2 hours 16 minutes earlier. Its key messages:
- Unsettled pattern continues with showers and storms this afternoon and much of this week.
- Breezy and warm on Wednesday.
- Cooler temperatures for Thursday, Friday, and Saturday.
Area forecast discussion, Sep 9, 1:43 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 143 PM MDT Tue Sep 9 2025 .KEY MESSAGES... - Unsettled pattern continues with showers and storms this afternoon and much of this week. - Breezy and warm on Wednesday. - Cooler temperatures for Thursday, Friday, and Saturday. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 139 PM MDT Tue Sep 9 2025 Showers and thunderstorms are already ongoing this afternoon throughout parts of Eastern Idaho. Coverage is expected to increase as storms work northward through the rest of today. These showers and storms are coming from an area of low pressure off the coast of northern California that is expected to slowly make its way inland over the next several days. This keeps our pattern unsettled for most of this week. Storms today will be isolated to scattered in nature and produce some gusty winds between 30 to 45 mph, brief downpours, and small hail. The best chance for a wetting rain will be up in parts of the Central Mountains and the Eastern Highlands. The HREF shows about a 50 to 70 percent chance of a tenth of an inch of QPF up around Stanley and Challis and a 20 to 40 percent chance from Victor to Ashton in the 24 hours of 1 PM today to 1 PM Wednesday. While most of the HIRES models show activity tapering off tonight, the NAM wants to keep around some spotty showers and even an isolated storm or two in the Central Mountains and Snake River Plain until almost 3 AM. The showers in the Central Mountains seems a bit more likely, so the forecast does reflect that potential. With the showers and storms around today, temperatures will top out in the upper 70s to low 80s for most with afternoon wind gusts around 15 to 20 mph. Wednesday will be very similar, but storms in the afternoon look a bit more isolated. Temperatures will be nearly a repeat on Wednesday afternoon and wind gusts will range from 20 to 30 mph. && .LONG TERM /THURSDAY THROUGH MONDAY/... Issued at 139 PM MDT Tue Sep 9 2025 The long term period of the forecast looks to remain unsettled as an upper level low slowly spins across the region later this week and into the weekend. This will usher in a prolonged period of cooler temperatures along with daily shower/storm chances throughout eastern Idaho. Seems like the higher terrain regions have the better rain chances on any given day but valley locations will not be removed entirely from the rain chances. They'll just be a bit lower. Best chances each day will be primarily during the afternoon/evening hours but given the pattern, can't completely rule at least a stray shower out at any given time. With clouds and precip expected to be prevalent, along with lower H5 heights in association with the low, temperatures will generally top out in the 60s and 70s each day throughout all of eastern Idaho. Despite the cooler daytime highs, overnight lows won't be all that chilly as more moisture and cloud cover will tend to insulate the area from ideal radiational cooling so lows mainly in the 40s and 50s are expected outside of the normally colder spots like near Stanley and Copper Basin. As we get into early next week, models show the potential for another low to move into the Pacific NW although not seeing much in the way of model consistency with the timing and placement of this feature. Nevertheless, certainly seems like the general pattern is trying to shift away from summer and move into autumn. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1125 AM MDT Tue Sep 9 2025 Showers are already ongoing this morning around parts of Eastern Idaho and coverage is expected to increase throughout the day. A few isolated storms are popping up around PIH and moving north, so have added in a PROB30 at IDA for this afternoon/evening and kept the other PROB30s at DIJ and SUN as previously forecast. Most of these storms will produce wind gusts around 35 kts, but a rogue gust near 45 kts can't be completely ruled out. The NAM wants to continue some activity overnight into early Wednesday morning, but uncertainty is high so will leave any mention out of the TAF for PIH and IDA for now. Thunderstorm activity on Wednesday afternoon looks a bit more isolated in nature and outside of most of our TAF sites. && .FIRE WEATHER... Issued at 139 PM MDT Tue Sep 9 2025 South to southwest upper flow continues over the region today keeping temperatures warm with continued shower and storm chances the next few days. Later tomorrow and especially on Thursday, an upper low is poised to move over the area and remain in place through late week and into the weekend. This will bring a prolonged a period of cooler temperatures and daily precipitation chances. Highest precip chances will be across the higher terrain areas but can't rule out valley precip either. As this low departs later in the weekend, models try to bring another one into the Pacific NW early next week but still a bit of uncertainty on the placement and timing of this feature. && .PIH WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...AMM LONG TERM...McKaughan AVIATION...AMM FIRE WEATHER...McKaughan
In the hours before
Special weather statement, Sep 9, 2:00 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Pocatello ID
200 PM MDT Tue Sep 9 2025
IDZ070-071-092030-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
200 PM MDT Tue Sep 9 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CUSTER COUNTY THROUGH
230 PM MDT...
At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Sunbeam, or 17 miles southwest of Challis, moving
northeast at 25 mph.
HAZARD...Wind gusts in excess of 35 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Bayhorse Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4425 11451 4435 11472 4460 11443 4443 11412
TIME...MOT...LOC 1959Z 228DEG 20KT 4436 11453
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...35 MPH
AMMSpecial weather statement, Sep 9, 2:30 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
230 PM MDT Tue Sep 9 2025
IDZ069>071-092100-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Lost River Range ID-
230 PM MDT Tue Sep 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CUSTER COUNTY
THROUGH 300 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Challis, moving northeast at 20 mph.
HAZARD...Wind gusts in excess of 35 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Challis and Bayhorse Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4433 11440 4446 11456 4466 11435 4449 11401
TIME...MOT...LOC 2030Z 229DEG 19KT 4445 11441
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...35 MPH
AMMLocal storm report, Sep 9, 2:35 PM MDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
235 PM MDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM Hail 3 SE Driggs 43.70N 111.07W
09/09/2025 E0.25 Inch Teton ID Public
Reported in the Darby area via social media.
&&
KSmithLocal storm report, Sep 9, 2:40 PM MDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
240 PM MDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM Hail Pocatello 42.88N 112.46W
09/09/2025 E0.25 Inch Bannock ID Public
Photos and video via social media. Time
estimated based on radar.
&&
KSmithLocal storm report, Sep 9, 3:33 PM MDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
333 PM MDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Gst 2 NNW Challis 44.54N 114.23W
09/09/2025 M41 MPH Custer ID Public
Private weather station off of 7th St
northwest of Challis Airport.
&&
KSmithLocal storm report, Sep 9, 3:58 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Pocatello ID
358 PM MDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Landslide 9 SSW Challis 44.40N 114.31W
09/09/2025 Custer ID Law Enforcement
Custer County Sheriffs Office reports a
mudslide on Bayhorse Creek Rd about 1 mile
from the Bayhorse Townsite.
&&
KSmithThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 2:00 PM MDT | Special Weather Statement | PIH | Custer | 30 min |
| Sep 9, 2:30 PM MDT | Special Weather Statement | PIH | Custer | 30 min |
| Sep 9, 5:53 PM MDT | Flash Flood Warning | PIH | Custer | 112 min |
Nearby
Flash Flood Warnings in Idaho, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.